Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Wichita, KS

May 31, 2008Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2008, 5:53 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 5:53 AM CDT (10:53 UTC)
Expired
May 31, 2008, 6:37 AM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:09 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 31, 3:09 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 AM CDT SAT MAY 31 2008

.DISCUSSION...

MAIN FORECAST CONCERN: THUNDERSTORM CHANCES THIS WEEKEND AND AGAIN
THURSDAY INTO FRIDAY.

TODAY-MONDAY:
MODERATE MID-LEVEL WESTERLY FLOW WILL PERSIST ACROSS THE KANSAS
REGION DURING THE PERIOD. SURFACE-850 FRONTAL ZONE NEAR THE KS/OK
BORDER PROGGED TO REMAIN IN TACT INTO SUNDAY...BEFORE
WEAKENING/DISSIPATING MONDAY. WILL MAINTAIN 20-30% POPS TODAY IN
S-CNTRL/SERN KS WITH WEAK 850 CONVERGENCE ALONG WITH SOME ISENTROPIC
LIFT IN THE 850-700 FRONTAL ZONE. THE 850 CONVERGENCE/MOISTURE
TRANSPORT AND 850-700 LAYER ISENTROPIC ASCENT INCREASE EACH NIGHT
THE NEXT 2 NIGHTS INTO THE MORNING HOURS. MODERATE-STRONG
INSTABILITY COUPLED WITH 45-55 KT OF DEEP-LAYER SHEAR WILL BE
SUPPORTIVE OF SUPERCELL TYPE STORMS TODAY THROUGH SUNDAY ESPECIALLY
DURING THE PM/EVE HOURS. BY MON PM...CONVECTION ACTIVITY SHOULD
SHIFT MAINLY INTO NERN KS AS WARMER MID-LEVEL AIR SPREADS INTO OUR
AREA. TRIMMED HIGHS BACK A FEW DEGREES SUNDAY IN ANTICIPATION OF
CONVECTIVE DEBRIS AND EASTERLY WINDS. OTHERWISE MONDAY SHOULD HEAT
UP WITH LESS CLOUDS AND MORE OF A SOUTHERLY COMPONENT.

TUESDAY-FRIDAY:
IT APPEARS WE MAY SEE A BRIEF REPRIEVE IN CONVECTION CHANCES TUESDAY
INTO WEDNESDAY WITH WARMER MID-LEVEL TEMPERATURES IN PLACE. ALTHOUGH
THE MEDIUM RANGE MODELS STILL SHOW SOME DIFFERENCES IN DETAILS...THE
GFS...UKMET...AND ECMWF ALL ARE DEPICTING AN ANOMALOUSLY STRONG
UPPER TROF MOVING OUT OF THE WESTERN CONUS ACROSS THE
NORTHERN/CENTRAL PLAINS THURSDAY INTO FRIDAY. THIS SHOULD ALLOW
SUBSTANTIAL GULF MOISTURE/INSTABILITY TO FLOW NWD ACROSS OUR AREA
WITH INCREASING THUNDERSTORM/SEVERE WEATHER CHANCES AS THE UPPER
TROF/DRYLINE FEATURES MOVE EWD ACROSS OUR AREA. HAVE INCREASED
POPS INTO LOW END CHANCE CATEGORY THURS-THURS NIGHT FOR NOW...AND
WILL LIKELY REFINE/INCREASE POPS AS WE GET NEARER IN TIME AND
CONFIDENCE GROWS IN THE SOLUTION.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  65  84  68 /  20  30  30  30
HUTCHINSON      86  63  84  68 /  20  30  20  30
NEWTON          86  64  84  67 /  20  30  20  30
ELDORADO        85  64  84  68 /  20  30  20  30
WINFIELD-KWLD   87  65  85  69 /  30  40  30  30
RUSSELL         86  59  84  66 /  10  20  20  30
GREAT BEND      86  61  83  67 /  20  20  20  30
SALINA          87  61  85  66 /  10  20  20  30
MCPHERSON       86  62  84  67 /  20  20  20  30
COFFEYVILLE     85  64  84  68 /  30  40  30  30
CHANUTE         84  63  84  68 /  30  30  20  30
IOLA            85  62  84  68 /  20  30  20  30
PARSONS-KPPF    85  63  84  68 /  30  30  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 5:25 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT SAT MAY 31 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
525 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN
KANSAS TODAY AND TONIGHT. SOME OF THE STORMS WILL BE SEVERE WITH
VERY LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS ALSO THE
POSSIBILITY FOR A BRIEF TORNADO THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA FROM
SUNDAY INTO MONDAY MORNING. SOME OF THE STORMS MAY BE SEVERE
ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS WITH VERY LARGE HAIL
AND DAMAGING WIND GUSTS. THERE IS ALSO THE POSSIBILITY FOR A BRIEF
TORNADO SUNDAY AFTERNOON AND EVENING.

WHILE THE WEATHER MAY QUIET DOWN SOME TUESDAY INTO
WEDNESDAY...LATEST DATA INDICATES THAT A SIGNIFICANT SEVERE
WEATHER OUTBREAK MAY BE POSSIBLE SOMETIME THURSDAY INTO FRIDAY
ACROSS THE KANSAS REGION. PLEASE CHECK BACK FOR LATER OUTLOOKS AS
DETAILS BECOME CLEARER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY INTO THIS EVENING
ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. STORM SPOTTERS MAY
ALSO BE NEEDED SUNDAY AFTERNOON AND EVENING IN SOUTH CENTRAL AND
SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, May 31, 5:08 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             UDALL                   37.39N 97.12W
05/31/2008  E1.00 INCH       COWLEY             KS   LAW ENFORCEMENT

&&

JMC
Local storm report, May 31, 5:12 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     TSTM WND GST     3 W PARK CITY           37.80N 97.38W
05/31/2008  E60 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&

JMC
Local storm report, May 31, 5:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HAIL             1 W MULVANE             37.48N 97.26W
05/31/2008  E1.50 INCH       SEDGWICK           KS   LAW ENFORCEMENT

&&

JMC
Local storm report, May 31, 5:29 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     TSTM WND DMG     5 N DOWNTOWN WICHITA    37.76N 97.34W
05/31/2008                   SEDGWICK           KS   PUBLIC

            A PUBLIC CITIZEN REPORTED A SHED BLOWN DOWN AT THEIR
            RESIDENCE.

&&

JMC
Local storm report, May 31, 5:30 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     HAIL             3 E ROSE HILL           37.57N 97.08W
05/31/2008  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

JMC
Local storm report, May 31, 5:33 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HAIL             1 E WINFIELD            37.27N 96.95W
05/31/2008  E2.50 INCH       COWLEY             KS   EMERGENCY MNGR

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:50 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery55 min
May 30, 10:35 PM CDTSevere Thunderstorm WarningICTLabette55 min
May 31, 3:48 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick42 min
May 31, 4:27 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick48 min
May 31, 4:53 AM CDTSevere Thunderstorm WarningICTCowley, Sumner37 min
May 31, 5:08 AM CDTSevere Thunderstorm WarningICTSedgwick52 min
May 31, 5:13 AM CDTSevere Thunderstorm WarningICTButler, Cowley62 min
May 31, 5:18 AM CDTSevere Thunderstorm WarningICTKingman27 min
May 31, 5:34 AM CDTSevere Thunderstorm WarningICTReno56 min
May 31, 5:41 AM CDTSevere Thunderstorm WarningICTCowley34 min
May 31, 5:45 AM CDTSevere Thunderstorm WarningICTSumner45 min
May 31, 6:07 AM CDTSevere Thunderstorm WarningICTBarton28 min
May 31, 6:12 AM CDTSevere Thunderstorm WarningICTButler, Cowley63 min
May 31, 6:16 AM CDTSevere Thunderstorm WarningICTChautauqua59 min
May 31, 6:22 AM CDTSevere Thunderstorm WarningICTSedgwick37 min
May 31, 6:28 AM CDTSevere Thunderstorm WarningICTReno62 min
May 31, 6:47 AM CDTAreal Flood WarningICTSedgwick5 hr
May 31, 7:03 AM CDTSevere Thunderstorm WarningICTElk43 min
May 31, 7:10 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
May 31, 7:28 AM CDTSevere Thunderstorm WarningICTReno47 min
May 31, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick50 min
May 31, 7:57 AM CDTSevere Thunderstorm WarningICTCowley48 min
May 31, 8:39 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick51 min
May 31, 9:00 AM CDTSevere Thunderstorm WarningICTChautauqua44 min
May 31, 9:10 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk65 min
May 31, 9:11 AM CDTAreal Flood WarningICTButler, Chautauqua, Cowley, Elk, Montgomery6 hr
May 31, 9:35 AM CDTSevere Thunderstorm WarningICTMontgomery55 min
May 31, 3:04 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.